Alabama, 2021

Winter Weather in Alabama, February 7, 2021

February 7, 2021 · NWS HUN · 1 event in 1 county or zone

Rain mixed with and changed over to wet snow quickly during the early morning hours of the 7th after Midnight as a strong upper level disturbance moved through the area. Temperatures remained above freezing in valley locations, but dropped to around 32 degrees atop the higher elevations of the Cumberland Plateau.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Rain mixed with and changed over to wet snow quickly during the early morning hours of the 7th after Midnight as a strong upper level disturbance moved through the area. Temperatures remained above freezing in valley locations, but dropped to around 32 degrees atop the higher elevations of the Cumberland Plateau. Snow accumulations of up to 0.5 inch were reported in Jackson County, mainly atop the higher elevations of Sand Mountain and in north and northwest Jackson County. Higher amounts (although not reported) are suspected to have occurred atop the higher elevations of the Cumberland Plateau in northern Jackson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 6, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, Feb 6, 11:03 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1103 PM CST Sat Feb 6 2021

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 1020 PM CST Sat Feb 6 2021

A cold front has shifted further south this evening and is located
from near Scottsboro southwest into Winston county, AL. Just behind
the front temperatures have fallen into the mid 30s in some
locations. Some of this cooling has also been aided by the heavier
precipitation moving northeast ahead of the front in southern middle
Tennessee. Some snow pellets have been reported falling in a few
areas north of the TN river. However, no accumulations have been
reported, except in portions of southern middle Tennessee in the
Lawrenceburg area and primarily on grassy areas. A change over to a
snow or rain/snow has been reported from Bedford county just north of
the area southwest into portions of Giles county. Lawrenceburg, TN
has reported up to one half of an inch of snowfall on grassy surfaces
and on tops of some cars in that area already.

Expect temperatures in TN to continue to drop into the 32 to 34
degree range shortly and continue to oscillate in that range
overnight. Half of an inch to 1.5 inches of snow accumulation looks
possible through 6 AM as a result before ending in southern middle
Tennessee. Therefore, have issued a Winter Weather Advisory for light
snowfall accumulations for Franklin, Moore, and Lincoln counties in
Tennessee until 6 AM.

Further south, temperatures do not look to drop quite as low and
should remain primarily in the upper 30's. Therefore, not expecting
widespread slick conditions in those areas. However, Jackson and
Dekalb counties west into locations north of the TN river could see
primarily around one half of an inch with up to 1 inch of snowfall in
highest elevations of NE Alabama, primarily on grassy surfaces. An
SPS will remain in effect for Dekalb and Jackson counties and be
expanded west into counties north of the TN river.

.SHORT TERM...(Sunday through Tuesday Night)
Issued at 234 PM CST Sat Feb 6 2021

High pressure will quickly build into the Tennessee Valley in wake
of the passage of the mid/upper trough Sunday morning. Dry air will
quickly bring about an end to precipitation and eventually be able
to mix down and break-up the morning cloud cover. This will result in
a mostly sunny, but cold day with northerly winds will keep highs in
check and in the low to mid 40s in most locations. Expect a quick
change, however, as a subtropical ridge over south Florida will begin
to nose into the region from the south and east. The end result will
be a prevailing southwesterly fetch aloft and the advection of a
warm, moist air mass. As a result, expect at least partly sunny
conditions to develop during this period, with temperatures surging
back into the upper 50s to lower 60s each day. This is quite a stark
contrast to forecasts earlier in the week which brought an arctic
front and air mass into the region. Now, confidence is high in the
opposite happening -- with the front (and bitter cold air) remaining
stalled to our northwest.

.LONG TERM...(Wednesday through Friday)
Issued at 234 PM CST Sat Feb 6 2021

The extended forecast can be summed up in one word: uncertain. Major
differences exist between each of the long-range models on where the
arctic front will remain, when it will begin to move further to the
southeast into our area, and how modified the air mass will become.
The answers to these questions will have a huge impact on
temperatures, moisture, and subsequently weather type. There is a
large spread in the ensemble data (temperature ranges of 30-40
degrees in some cases) that will subsequently result in anything
from thunderstorms to a snow/wintry-mix during the middle to end of
the week. The trend over the last 3-4 model runs continues to support
milder temperatures Wednesday into Thursday, with the arctic front
still stalled to our northwest. The would support high temperatures
in the mid/upper 50s to lower 60s each day and with the advection of
a warm and modestly unstable air mass, a shot at some scattered
thunderstorms developing ahead of this boundary, especially on
Thursday.

It should be noted that the GFS (while a still cooler than the ECMWF
and its ensembles), has now trended milder as well and now supports
a mainly rain solution through Thursday evening, before an strong
upper-level trough Thursday night into Friday. This will result in a
change over from rain to snow during the late night and early morning
period Friday morning as temperatures plunge below the freezing mark
with the passage of the front. However, even with this colder
solution, the chance for wintry weather looks limited to maybe some
snow showers Thursday night into Friday, with accumulations being
much more limited in this scenario than highlighted in previous runs.
The ECMWF is a little less bullish on the magnitude of the colder
air mass and the available moisture to generate any wintry
precipitation on Friday. All in all, a lot of details still to work
through and as a result, confidence is still fairly low with respect
to this period. Stay tuned for future updates.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1103 PM CST Sat Feb 6 2021

Light SHRA will continue at both terminals with predominant MVFR
CIGS behind a front that just pushed south of the terminals. Expect
this SHRA activity to continue and a period between 6Z and 10Z at
both terminals of a mix of SHRASN. Winds behind the front have
turned to the N or NE. IFR CIGS or VSBYS could be possible during
this time. Snow accumulations at the terminals are not expected at
this time, as we expect this to occur mainly north of the terminals.
Expect MVFR CIGS to become predominant after 10Z at both terminals as
precipitation ends. VFR CIGS and conditions should continue into the
evening hours as winds become light.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...Winter Weather Advisory until 6 AM CST Sunday for TNZ076-096-097.

&&

NEAR TERM...KTW
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...KTW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 6, 10:31 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1031 PM CST Sat Feb 6 2021

ALZ001>010-016-071215-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-
1031 PM CST Sat Feb 6 2021

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama and northwest Alabama.

.DAY ONE...Tonight.

Light rain may mix with or change to snow overnight, especially north
of the Tennessee River. Snow accumulations for most areas will be a
dusting. However, in the higher elevations of eastern Madison,
Jackson and DeKalb counties, one half to one inch amounts are
possible. This may cause a few slick spots to develop overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms will be possible Wednesday night
into Thursday across the Tennessee Valley.

Additional chances of snow exist Thursday night into Friday
morning, however, this situation is quite uncertain, and thus snow
accumulations impacts are not specified as of yet.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

TNZ076-096-097-071215-
Moore-Lincoln-Franklin TN-
1031 PM CST Sat Feb 6 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...

This Hazardous Weather Outlook is for southern middle Tennessee.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Snow accumulations of one half to one and one half inches are
expected. Slick travel may develop, especially on bridges and
overpasses.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms will be possible Wednesday night
into Thursday across the Tennessee Valley.

Additional chances of snow exist Thursday night into Friday
morning, however, this situation is quite uncertain, and thus snow
accumulations impacts are not specified as of yet.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Feb 6, 10:34 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1034 PM CST Sat Feb 6 2021

ALZ001-005-006-009-010-071215-
Lauderdale-Limestone-Madison-Jackson-DeKalb-
Including the cities of Florence, Athens, Huntsville, Scottsboro,
Fort Payne, and Rainsville
1034 PM CST Sat Feb 6 2021

...Minor Accumulations of Snow Tonight...

Rain mixed with snow will change to wet snow overnight north of the
Tennessee River and in Jackson and DeKalb counties in northeastern
Alabama. Snow accumulations for most areas will be a dusting.
However, in the higher elevations of eastern Madison, Jackson and
DeKalb counties, one half to one inch amounts are possible.

A few slick spots may develop in these areas where temperatures dip
to near freezing late tonight and early Sunday morning, although
much of the accumulation will be on grassy or elevated surfaces.
Little to no accumulation is expected further south and west. The
precipitation will end by sunrise Sunday morning.

Stay tuned to NOAA Weather Radio, or a favorite local media outlet,
for further statements or updates from the National Weather Service
in Huntsville.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Jackson

When
February 7, 12:00 AM CST to 4:00 AM CST
Where
Jackson forecast zone
Reported by
CoCoRaHS
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Snow accumulations of 0.5 inch were reported 8.0 miles NNE of Woodville and 1.8 miles W of Pisgah.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939051.